Texas, 2011

Hail in Texas, April 30, 2011

April 30, 2011 · NWS FWD · 8 events in 5 counties and zones

A few severe thunderstorms developed over the northeastern counties of north Texas, along and east of Interstate 35 and north of Interstate 20. These storms developed in an unstable environment ahead of a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few severe thunderstorms developed over the northeastern counties of north Texas, along and east of Interstate 35 and north of Interstate 20. These storms developed in an unstable environment ahead of a cold front moving through the region. They produced mostly quarter sized hail, but golfball sized hail did fall in the Mesquite area in Dallas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 5:02 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 30, 5:02 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT SAT APR 30 2011

.UPDATE...
TORNADO WATCH 257 IN EFFECT UNTIL 200 AM FOR AREAS EAST OF A
BONHAM...ROCKWALL...GUN BARREL CITY LINE. NEW ZONE PACKAGE WILL
BE OUT SHORTLY. 75

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SAT APR 30 2011/
A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTH TEXAS THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP
LATE THIS AFTERNOON AS SURFACE HEATING HELPS TO DESTABILIZE THE
LOWER LEVELS OF THE ATMOSPHERE. THERE IS STILL SOME UNCERTAINTY ON
WHETHER THE CAP WILL COMPLETELY BREAK AND SURFACE BASED STORMS CAN
DEVELOP. SHORT RANGE GUIDANCE SUGGESTS THAT THE CAP HAS WEAKENED
SIGNIFICANTLY JUST AHEAD OF THE STALLING COLD FRONT WHICH WAS NEAR
A GAINESVILLE...FORT WORTH...TO COMANCHE LINE AT 3 PM. THE LEADING
EDGE OF THE FRONT HAS BECOME VERY WEAK DUE TO VIGOROUS MIXING ON
THE LEADING EDGE. THEREFORE...WE WILL KEEP CHANCE POPS FOR THE
LATE AFTERNOON/EARLY EVENING HOURS JUST AHEAD OF THE FRONT. SINCE
THE UPPER LEVEL SUPPORT WILL REMAIN WELL TO THE WEST NEAR THE FOUR
CORNERS REGION THIS EVENING AND CONVERGENCE ALONG THE FRONT WILL
BE WEAK...STORM DEVELOPMENT AND COVERAGE MAY BE LIMITED.
HOWEVER...IF ANY STORMS CAN DEVELOP...THERE IS ENOUGH INSTABILITY
AND SHEAR TO SUPPORT SEVERE STORMS. THE PRIMARY HAZARD WILL BE
HAIL AND DAMAGING WIND.

STORMS COVERAGE SHOULD INCREASE OVERNIGHT INTO SUNDAY AS LARGE
SCALE LIFT AS WELL AS LIFT OVER THE SURFACE BOUNDARY INCREASES.
STORMS TONIGHT/SUNDAY MORNING WILL BE ELEVATED AND WILL POSE A BIT
LESS OF A SEVERE WEATHER THREAT BUT STILL MAY CONTAIN SOME HAIL
AND STRONG WINDS. THE COLD FRONT WILL REMAIN STALLED OVER THE
REGION SUNDAY WITH WIDESPREAD RAIN AND THUNDERSTORMS ALONG AND
NORTH OF IT. THERE WILL BE A THREAT OF SEVERE STORMS SUNDAY
...WITH THE BEST CHANCES ALONG AND JUST AHEAD OF THE BOUNDARY OVER
THE SOUTHEAST COUNTIES OF NORTH TEXAS.

THE WEATHER PATTERN WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH
MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES EAST AND LOW LEVEL
MOISTURE IS LIFTED OVER THE COOL AIR AT THE SURFACE. WE EXPECT
AREAS OF RAIN AND THUNDERSTORMS OVER MUCH OF THE REGION SUNDAY
NIGHT THROUGH MONDAY NIGHT WITH MUCH LESS OF A THREAT OF SEVERE
WEATHER. SOME LOCALLY HEAVY RAINFALL IS LIKELY WITH THIS EVENT BUT
DUE TO THE RECENT RAINFALL DEFICIT...THE EXPECTED QPF AND DURATION
OF THE EVENT...WE DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED AT
THIS TIME. WE WILL HAVE TO WATCH THE EVOLUTION OF THE SYSTEM OVER
THE NEXT 24 HOURS SINCE SOME AREAS COULD RECEIVE RAINFALL TOTALS
THROUGH TUESDAY MORNING BETWEEN 2 AND 3 INCHES. THE RAINFALL
SHOULD COME TO AN END TUESDAY AS THE UPPER SYSTEM EXITS THE REGION
AND MUCH DRIER AND MORE STABLE AIR MOVES IN BEHIND IT.

TUESDAY NIGHT THROUGH SATURDAY SHOULD BE QUIET OVERALL WITH DRY
WEST TO NORTHWEST FLOW ALOFT AND SLOWLY RETURNING LOW LEVEL
MOISTURE. THERE ARE NO STRONG SIGNALS FOR SHOWERS AND
THUNDERSTORMS IN THE EXTENDED PORTION OF THE FORECAST SO WILL
REMOVE ANY MENTION OF POPS THE LATTER HALF OF THE WEEK.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  68  47  55  43 /  60  90  50  70  50
WACO, TX              71  76  48  57  42 /  40  70  60  60  50
PARIS, TX             61  66  48  54  43 /  60  90  60  70  50
DENTON, TX            58  61  46  57  39 /  60  90  50  70  40
MCKINNEY, TX          61  66  45  56  38 /  60  90  60  70  50
DALLAS, TX            66  70  47  55  44 /  60  90  60  70  50
TERRELL, TX           67  72  49  56  42 /  60  80  60  70  50
CORSICANA, TX         70  78  50  56  45 /  40  70  60  60  50
TEMPLE, TX            72  79  48  56  41 /  40  60  60  60  50
MINERAL WELLS, TX     59  60  43  53  38 /  60  70  40  70  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/75
Hazardous weather outlook, Apr 30, 2:30 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT APR 30 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON WILL BECOME LIKELY TONIGHT
ACROSS MUCH OF NORTH TEXAS. SOME STORMS COULD BECOME SEVERE. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
SEVERE THREATS. A FEW ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY. SOME STORMS
COULD AGAIN BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO OCCUR BOTH
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BEGINNING IN EASTERN
NORTH TEXAS THIS EVENING.

In the hours before

Special weather statement, Apr 30, 5:02 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT SAT APR 30 2011

TXZ119-302330-
DALLAS TX-
602 PM CDT SAT APR 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  DALLAS COUNTY

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF GRAND PRAIRIE...MOVING EAST AT 10
MPH.

COCKRELL HILL IS IN THE PATH OF THIS STORM...WHICH WILL BE CAPABLE
OF PRODUCING HALF-INCH HAIL AND WIND GUSTS TO 45 MPH.

IN ADDITION...ANOTHER STORM HAS QUICKLY DEVELOPED JUST WEST OF
DOWNTOWN DALLAS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM.

LAT...LON 3297 9667 3270 9654 3258 9702 3277 9703
TIME...MOT...LOC 2259Z 248DEG 11KT 3271 9695

25

The radar

The Dallas/Ft Worth radar (KFWS), 67 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Dallas

When
April 30, 5:48 PM CST
Where
Dallas County, 2 mi WNW of Mesquite
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.781, -96.632

Nickel size hail was reported 2 miles west-northwest of Mesquite.

Hail, Dallas

When
April 30, 5:57 PM CST
Where
Dallas County, 1.66 mi N of Mesquite
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.794, -96.605

Golfball size hail was reported just east of Loop 635 along US 80 in Mesquite.

Hail, Dallas

When
April 30, 6:00 PM CST
Where
Dallas County, 1.71 mi NE of Mesquite Cole Arpt
Measured
1.25 in hail
Property damage
$4,000
Reported by
CoCoRaHS
Coordinates
32.748, -96.549

Hail up to 1.25 was reported by the CoCoRaHS observer located 3.3 miles east-southeast of Mesquite.

Hail, Dallas

When
April 30, 6:05 PM CST
Where
Dallas County, Mesquite
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.770, -96.600

Hail up to the size of quarters was reported in Mesquite.

Hail, Kaufman

When
April 30, 6:17 PM CST
Where
Kaufman County, Forney
Measured
1 in hail
Reported by
Public
Coordinates
32.750, -96.470

Hail, Hunt

When
April 30, 6:20 PM CST to 6:25 PM CST
Where
Hunt County, Wolfe City
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.370, -96.080

Nickel to quarter size hail was covering the ground in Wolfe City.

Hail, Fannin

When
April 30, 6:42 PM CST
Where
Fannin County, Ladonia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.420, -95.970

Hail, Delta

When
April 30, 7:10 PM CST
Where
Delta County, Klondike
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.330, -95.770

Quarter size hail was reported north of Klondike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295514, 295515, 295526, 295516, 295517, 295520, 295522, 295524.